Pathology expert witness opines on fatal Amiodarone toxicity


pathology expert witnessA pathology expert witness opines on a case involving Amiodarone toxicity leading to the death of a postoperative patient. The decedent from Rhode Island is a sixty-six-year-old female patient with a past medical history of atrial fibrillation. The patient had been under the care of the same cardiologist for several years. The cardiologist prescribed the antiarrhythmic Amiodarone. Due to changes in the patient’s health insurance coverage and had to change her care provider. Her care was transferred to a primary care physician, who continued to prescribe Amiodarone at the same dosage as the cardiologist.

The patient suffered from osteoarthritis in her left knee and it was decided that she required a total knee replacement. She presented to her primary care physician for a pre-operative evaluation. The patient was examined and blood work was ordered. She had a slight WBC of 12.2 – marginally elevated which did not raise any red flags.

Nothing else of note was found on physical examination or in the complete blood count, however a chest X-rays showed several possible lesions. Despite this finding the chest X-ray results were never discussed or acted upon and the patient was cleared for surgery. The pre-operative assessment did not evaluate the patient’s pulmonary function. The procedure went ahead without any complications. Two days after the surgery the patient began developing severe respiratory difficulties and eventually required mechanical ventilation. The patient became septic shortly thereafter and died 60-days after the surgery due to overwhelming sepsis. She was never discharged from the hospital following the total knee replacement procedure. It was alleged that her death could have been avoided if a more thorough pre-operative work up had been performed and  if her care was better managed by this primary care physician.

 

Question(s) For Expert Witness

  • Had the treating primary care physician ordered the appropriate lab studies and tests to monitor this patient’s Amiodarone toxicity could this outcome may have been avoided?

Expert Witness Response E-007203

Amiodarone is an antiarrhythmic used frequently to regulate the heart rate of patients with atrial fibrillation. It is an iodine containing drug which can accumulate in the organs including the lungs. With long-term use Amiodarone can lead to lung toxicity. A lung biopsy or sample could have identified lung changes due to Amiodarone toxicity which would be helpful in determining if they contributed or precipitated the death of this patient. However, it is important to note that Amiodarone toxicity per se does not directly cause death; rather its complications may contribute to the cause of death. Whilst the incidence of lung pathology due to Amiodarone therapy has reduced with lower doses of the drug, Amiodarone toxicity can still occur at any dose and is not an uncommon finding, occurring in approximately 5% of patients receiving the drug, especially after a major surgical procedure, as was the case in this patient. The pathology of the lung in these patients takes a number of different forms including, among others, ARDS – adult respiratory distress syndrome and IP – interstitial pneumonitis. Whilst these reactions are not pathognomonic of Amiodarone toxicity, they are strongly associated with the reaction to the therapy.

RELATED EXPERT WITNESSES

Post Tags